Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Boston/Norton, MA

May 18, 2004Cheshire County, New Hampshire

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 18, 2004, 7:36 PM EDT for Cheshire County, New Hampshire. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2004, 7:36 PM EDT (23:36 UTC)
Expired
May 18, 2004, 8:00 PM EDT
In force
24 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Cheshire County, NH

The radar

The Boston radar (KBOX), 141 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS51 KBOX 182336
SVRBOX
NHC005-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
731 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE

* UNTIL 800 PM EDT.

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER WALPOLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSTEAD AROUND 740 PM
  SURRY AROUND 745 PM
  GILSUM AROUND 750 PM
  MARLOW AND SULLIVAN AROUND 755 PM
  STODDARD AND NELSON AROUND 800 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WIND...VERY FREQUENT
CLOUD-TO-GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM. GET AWAY
FROM OPEN FIELDS...BODIES OF WATER...AND TALL OBJECTS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:25 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 18, 3:25 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EDT TUE MAY 18 2004

.SHORT TERM
TONIGHT THROUGH THURSDAY NIGHT
ITS A RACE THIS EVENING BETWEEN THE CONVECTION FIRING TO OUR WEST
AND THE SETTING SUN. STABILITY INDICES POINT TO SOUTHWEST NH AND
WESTERN MASS AS HAVING THE BEST CHANCE (HOWEVER SMALL) FOR ANY SVR
TSTMS...LI -1 TO -2 WITH MODEL CAPES 800-1000 AND NEGATIVE BUOYANCY
SOUTH AND EAST OF A LWM-BDL LINE.

OTHERWISE...ENOUGH DYNAMICS AND INSTABILITY TO SUPPORT HIGH POPS
TONIGHT ALONG AND AHEAD OF THE PASSAGE OF THE COLD FRONT. POPS ARE
THEN CUT OFF IMMEDIATELY BEHIND.  PER BOTH ETA AND GFS...FROPA
TIMES TO NANTUCKET BY 11-12Z...SO EXPECT POPS TO BE LIMITED TO
TONIGHT.

HIGH PRESSURE BUILDS IN ON WEDNESDAY.  SUFFICIENT SUBSIDENCE AND A
DRY COLUMN SO THAT SKIES SHOULD CLEAR DURING THE DAY.  SKY COVER
FORECAST AT LESS THAN 50 PCT ALL OF SOUTHERN NEW ENGLAND BY 18Z AND
BELOW 25 PCT BY 00Z.

DRY AIR REMAINS THROUGH WEDNESDAY NIGHT.  MODELS SHOW SOME HIGH
LEVEL MOISTURE 06Z-12Z...LIKELY SOME CIRRUS.  BUT WITH THE RIDGE
STILL IN PLACE AND HIGH LEVEL MOISTURE BELOW 65 PCT...EXPECT THESE
TO BE THIN.  A MOSTLY CLEAR FORECAST SHOULD SUFFICE.
&&

.LONG TERM...
12Z THURSDAY THROUGH TUESDAY
MODELS SLOWING COLD FRONT TO MOVE THROUGH LATE THURSDAY...WITH FROPA
OVERNIGHT.  ALSO DYNAMIC SUPPORT LACKING THIS RUN SO WILL ONLY
MENTION CHANCE SHOWERS AND NO TSTMS. HIGH PRESSURE FOLLOWS
FRIDAY...THEN FRONTAL BOUNDARY SETS UP FROM MID WEST EASTWARD TO NEW
ENGLAND.  OVERALL...12Z MODEL SUITES NOW INDICATING COOLER THIS
WEEKEND.  WARM FRONT POSITIONED JUST SOUTH OF NEW ENGLAND COULD
BRING CHANCE FOR STRATIFORM RAIN EARLY SATURDAY MORNING. BOUNDARY
OSCILLATES NORTHWARD SATURDAY...AND WHILE IN RELATIVE WARM SECTOR
CHANCE FOR SHOWERS.  THIS FRONTAL BOUNDARY REMAINS IN VICINITY OF
NEW ENGLAND THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH WAVES
OF LOW PRESSURE RIDING ALONG BOUNDARY.  WILL THEREFORE KEEP CHANCE
SHOWERS FROM SAT-TUE.
&&

.AVIATION
LOW CLOUDS ARE SLOWLY MOVING OUT.  SATELLITE IMAGES SHOW LARGE
BREAKS IN SW NH AND WESTERN MASS COVERED BY CIRRUS...THICKER CLOUDS
IN CENTRAL AND EASTERN ZONES ARE MOVING EAST AND SHOULD MOVE OUT BY
22Z.  CONVECTION BUBBLING IN EASTERN NEW YORK SHOULD MOVE INTO
WESTERN ZONES AROUND 21-23Z.  MORE WIDESPREAD COVERAGE FILLING IN
FARTHER WEST WILL REACH OUR ZONES OVERNIGHT.  TAFS MENTION VICINITY
PRECIPITATION THIS EVENING.  THEN CATEGORICAL FORECAST OF MVFR CIGS
AND VSBYS FOR 4-5 HOURS PRECEDING FRONTAL PASSAGE.  CIGS AND VSBYS
THEN IMPROVE WITH THE WINDSHIFT WITH CAVU CONDITIONS FORECAST FOR
WEDNESDAY.
&&

.MARINE
CURRENT OBSERVATIONS SHOW WINDS GUSTING INTO THE LOW 20S WITH A
COUPLE OF LAND STATIONS IN THE CAPE/IDS AREA GUSTING ABOVE 25 KTS.
NOAA PORTS SENSORS IN NARRAGANSETT BAY ALSO SHOW A COUPLE OF GUSTS
INTO THE LOWER 20S.  WITH THESE BORDERLINE CONDITIONS...WILL
CONTINUE SMALL CRAFT ADVISORY ALL WATERS TONIGHT.  EXPECT WINDS AND
SEAS TO SUBSIDE AS HIGH PRESSURE BUILDS IN WEDNESDAY...THE LAST OF
THE SCA CONDITIONS SHOULD BE GONE BY WEDNESDAY EVENING.

AS HIGH PRESSURE BUILDS OVER NEW ENGLAND FRIDAY INTO
SATURDAY...NORTHEAST WINDS OF 20 TO 25 KTS ARE POSSIBLE FRIDAY NIGHT.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.

NEAR TERM...AED
SHORT TERM...WTB
LONG TERM...KAB
Hazardous weather outlook, May 18, 6:37 AM EDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
637 AM EDT TUE MAY 18 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191030-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
637 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WHILE AN ISOLATED THUNDERSTORM IS LIKELY TO OCCUR THIS MORNING IN
WESTERN MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE OR NORTH CENTRAL
CONNECTICUT... THE HIGHER PROBABILITY OF THUNDERSTORM OCCURRENCE
IN THAT AREA IS BETWEEN 4 PM AND 10 PM WHEN A COUPLE OF STORMS MAY
BECOME SEVERE WITH HAIL...DAMAGING WIND...STREET FLOODING RAIN AND
NUMEROUS LIGHTNING STRIKES. A SPECIAL WEATHER STATEMENT ON THE
POTENTIAL FOR SEVERE WEATHER HAS BEEN POSTED HAS BEEN POSTED AND IT
WILL BE UPDATED DURING MIDDAY.

THEN TONIGHT THUNDERSTORMS SHOULD DIMINISH IN OVERALL STRENGTH BUT
MAY REORGANIZE ALONG THE SOUTH COAST EARLY WEDNESDAY BRINGING HEAVY
RAINS TO THAT REGION.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH NEXT MONDAY)...
AN ISOLATED THUNDERSTORM MAY OCCUR THURSDAY NIGHT OR EARLY FRIDAY
WITH THE NEXT COLD FRONTAL PASSAGE.

SCATTERED THUNDERSTORMS ALSO MAY OCCUR LATE SATURDAY INTO MONDAY
OF NEXT WEEK AS A FAIRLY STRONG FRONT IS EXPECTED TO BE IN OUR AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED OVER THE CONNECTICUT RIVER VALLEY
REGION LATER TODAY.  WE WILL BE LOOKING FOR ANY REPORTS OF HAIL OR
DAMAGING WIND AND/OR UNUSUAL STREET FLOODING.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

DRAG

In the hours before

Special weather statement, May 18, 6:30 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
630 PM EDT TUE MAY 18 2004

NHZ011-012-015-190030-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
630 PM EDT TUE MAY 18 2004

A LINE OF THUNDERSTORMS FROM LEBANON NEW HAMPSHIRE TO GLENS FALLS
NEW YORK WILL TRACK EAST SOUTHEAST AROUND 30 MPH...REACHING FAR
NORTHERN AND NORTHWESTERN PORTIONS OF CHESHIRE AND HILLSBOROUGH
COUNTIES AROUND 730 PM. THIS INCLUDES THE COMMUNITIES OF ALSTEAD...
MARLOW AND HILLSBOROUGH. SHOWERS AND THUNDERSTORMS WILL SPREAD
ACROSS ALL OF CHESHIRE AND HILLSBOROUGH COUNTIES BY 830 PM.
ISOLATED DAMAGING WIND GUSTS GREATER THAN 40 KTS AND DIME SIZED
HAIL MAY BE POSSIBLE WITH THESE THUNDERSTORMS.

THE THUNDERSTORMS HAVE HAD A HISTORY OF HAIL AND WIND DAMAGE IN
CENTRAL VERMONT AND EASTERN NEW YORK STATE.

STRAUSS

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.